Doctor insights on:
Why Do Some Antihistamines Make Me Drowsy
Cross into brain: Older antihistamines, such as diphenhydramine, or chlorpheniramine, actually cross the barrier between the bloodstream and the brain. This causes many people to feel drowsy or sedated. It can make some people irritable, or even cause insomnia. For this reason, the "non-sedating" antihistamines were developed. These medications cause much less drowsiness, and are better tolerated. ...Read moreSee 1 more doctor answer
Older ones do: First generation antihistamines (benadryl, clor-pheramine, atarax) cross the blood brain barrier and cause lethargy. Second generation (allegra, claritin, zyrtec, xyzal, (levocetirizine) clarinex) cause the blood brain barrier at a much lesser amount and more targeted to the h1 receptor. ...Read more
Complex: Histamine is a wake promoting neurotransmitter in the brain. Older antihistamines like Benadryl (diphenhydramine) cross into the brain and block this center allowing for drowsiness to occur. The newer antihistamines like alleges, claritin, zyrtec do not cross as easily and are less likely to promote drowsiness. ...Read moreSee 1 more doctor answer
Yes but: A decongestant is often added to antihistamine and would counteract some of the drowsy effects but that is not a good solution. There are at least two other non-drowsy antihistamines available and steroid nasal spray actually works far better without the drowsy effect. If your only choice is a sedating antihistamine, take it an hour before you go to bed instead of the morning. ...Read more
How can I safely test to see if an antihistamine produces drowsiness? I know even the new generation has this side effect.
Wait until a day: when you don't have to go to school (weekend) and try it. It's the only way to know. Take the smallest dose available and see if it works. ...Read more
Can a non drowsy antihistamine that had no side effects that I've noticed hurt you if u take 2 pills in 24hrs instead of 2?
No: Which antihistamine? Why using it? Sometimes, for chronic urticaria, cetirizine [Zyrtec] is dosed at 3 a day . The official dose of these is 1 a day. Allegra and claritin are also sometimes used at double or triple dose.It is best if you consult a Dr before you take doses higher than usual. ...Read more
Yes: Claritin is a second generation antihistamine which causes much less drowsiness than first generation antihistamine, like benadryl (diphenhydramine). The number of people who feel drowsy on Claritin is so low that it is labeled "non-drowsy". But each of us is unique. I have plenty of patients who feel drowsy on claritin, especially petite women. ...Read moreSee 1 more doctor answer
Bitten by unknown insect. Redness and swelling to forarm. Marked with pen and doubled in size over 36hrs. Taking non drowsy antihistamines and icing?
Ice: Benadryl (or your choice of a non-sedating antihistamine such as Zyrtec, Claritin, or Allegra), ice, and ibuprofen is a good initial treatment for insect bites. Infection is a possible delayed complication. If you develop a boil, a discolored blister, fever, increasing pain, or other concerning signs, see a physician for an exam. ...Read more
Do histamines (not antihistamine medications) make you drowsy? Antihistamines (no decongestants added) seem to make me more alert when allergies flare
Yes: Histamine is a substance released during an allergic attack and can cause drowsiness. Some of the older generation anti-histamine agents (like benedryl) can cause drowsiness because they can pass the "blood brain" barrier and cause a direct effect on thinking. In rare cases in adults, antihistamines can cause agitation. ...Read more
What is good otc antihistamine to take for someone have asthma..I take clarity sometimes but it makes me drowsy and sleepy..is allegra (fexofenadine) better?
Besides doxylamine & diphenhydramine, what other OTC antihistamines cause drowsiness? Without a prescription.
Allegra (fexofenadine): All antihistamines especially the first generation ones (benadryl, bromchlorpheniramine, CTM) can cause drowsiness when given in sufficient doses. Zyrtec (cetirizine) at the recommended dose and Loratadine at 2x the recommended dose can cause drowsiness in some people. The least likely AH to cause drowsiness is fexofenadine (Allegra). ...Read moreSee 1 more doctor answer
Can you take generic multi symptom night time medicine with night time Thera-Flu? I don't usually get drowsy from just one dose of antihistamine. I have adhd so it's hard for me to get sleepy from that. So is it okay to take both?
No: Those preparations contain multiple drugs similar to thera-flu, the problem isn't with antihistamines only, other components could interact, or interact with whatever medicines you are on or if you are under treatment for adhd, please consult your doctor and read the labels carefully, good that you asked , always exercise caution with multiple medications, ...Read more
I got poison oak and was given hydroxyzine as an antihistamine, but it makes me really drowsy. Is there anything I can do to counteract this effect?
Zyrtec (cetirizine) makes me very drowsy. Is this common and are there non-drowsy antihistamines that provide as effective allergy relief? Thanks
Yes: This is a common side effect of Zyrtec, but it is different for everyone. If Zyrtec makes you drowsy, you could try the other 2 common anti-histamines instead - Allegra or Claritin (loratadine). Some people have been drowsy with these medicines as well, but others have not. Best wishes. ...Read more
Is it safe to take a non drowsy antihistamine while also taking adderall (dextroamphetamine and racemic amphetamine)?
What is the reason behind 1st generation antihistamine induce sleep ( by which mechanism cause sleepiness in our brain ) ?
Anticholinergic: First generation antihistamines block the h1 and h2 histamine receptors but also have some anticholinergic effects by partially blocking other receptors. This can lead to dry mouth, urinary retention, sedation and other side effects. This is usually dose dependent and worsens with high doses. ...Read more
- Talk to a doctor online
- Claritin makes me drowsy
- Why do some new houses make me sick when i go to view them?
- Will robitussin dm make me drowsy
- How drowsy will lortab make me?
- Why do my vitamins make me nauseous?
- Why do antibiotics make me constipated?
- Why do carrots make me hiccup?
- Why do probiotics make me sick?
- Sudafed makes me drowsy